Tornadoes · United States · Texas · 2019

Unrated tornado, Aspermont Arpt, Texas, April 22, 2019

This Unrated tornado ran 0.9 miles across Stonewall County on April 22, 2019, touching down at 7:59 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
April 22, 2019
Touchdown
7:59 PM CDT (00:59 UTC)
Lifted
8:04 PM CDT (01:04 UTC)
On the ground
5 minutes
Path length
0.9 miles (1.4 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Stonewall County
Touchdown point
33.056, -100.218
Lift-off point
33.069, -100.217
Record number
1904221859-01

What the Weather Service recorded

Early this evening, a warm front moved north to near the US Highway 380 corridor from Brownfield east to Aspermont. Numerous thunderstorms developed on the cool side of this front, but a few of these storms interacted favorably with the front and became supercells. One such storm produced a tornado in Fisher County northeast of Roby before producing a second tornado as it moved into southern Stonewall County. Farther north and later in the night, a larger cluster of storms produced a destructive downburst in Paducah. Widespread soaking rainfall was common this evening and overnight, with some minor flooding in portions of Lynn and Childress Counties where 2 to 3 inches of rain fell over the course of several hours.

Motorists in southern Stonewall County photographed a tornado about six miles south of Aspermont this evening. Based on information from law enforcement and photos provided on social media, this tornado traveled north over open land during its five minute duration and caused no damage while staying just west of Highway 83.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 22, 6:48 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 22, 6:48 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
648 PM CDT Mon Apr 22 2019

.AVIATION...
Periods of showers and thunderstorms are expected to impact all
three terminals through the next 12 hours or so. Aside from the
precipitation and possibly strong winds accompanying the storms,
low ceilings are expected to develop and persist well into Tuesday
morning. Flight conditions should be mainly IFR to MVFR, but
localized LIFR conditions are possible. Ceilings will be slow to
improve on Tuesday, and may not return to VFR.

&&

.PREV DISCUSSION... /issued 237 PM CDT Mon Apr 22 2019/

DISCUSSION...
Surface observations at 2 PM revealed a stationary front stretching
from south of Hobbs to Lamesa to northwest of Haskell. Winds north
of this front have slowly veered more easterly and some northward
displacement to this front is likely, particularly tonight once moisture
advection amplifies in response to a decent SSE low level jet. Thus
far, insolation and instability have been curbed under dense mid
and high clouds, but some pockets of thinning clouds and warmer
temps are evident in Andrews County. Along with weak moisture
convergence pooling along the nearby front, this clearing may
help spur isolated or scattered surface based convection later
this afternoon that could easily spread NE into at least our far
southern row of counties. Favorable wind shear and MLCAPE would
support supercell structures (mainly near the front), but the
bigger story should transition to larger rounds of elevated
convection this evening and overnight as PWATs rise to over 1 inch
across most of the region. With 850-700 mb winds holding from the
south and southeast all night downstream of a mesolow in
southeast NM, the stage appears set for multiple rounds of
training convection generally just north of the stationary/pseudo-
warm front. This large window of favorable lift and PWATs could
easily deposit 1-2" of rain over much of the area, but a widespread
flooding risk does not appear in the cards with this event so we
have refrained from a flood watch for now. PoPs were boosted to
100% overnight from the eastern South Plains northeast to the SE
Panhandle where ensembles, CAMS, and deterministic models are in
great agreement for measurable rainfall. Lulls in precip are likely
at times overnight before another slug of deeper lift arrives
between midnight and daybreak with the arrival of a shortwave
trough currently exiting Arizona.

Following additional rounds of elevated convection Tuesday morning,
the aforementioned mesolow and front will be shunted south ahead
of surface high pressure and PWATs falling to half of their peak
amounts. This should focus afternoon PoPs mainly in our far S-SE
zones outside of the earlier antecedent rains, but if this front
is delayed any then the threat for flooding would certainly
amplify given earlier antecedent rains. Aloft, the left exit
region of a high level jet max should provide further background
ascent with some heavy rains again possible due to storm motions
paralleling the front. Current indications are that the cold front
should be departing our CWA by mid/late afternoon when the window
for more robust convection opens, so the severe threat certainly
looks less favorable tomorrow in our area. PoPs were gradually
scaled lower from N-S in the afternoon and continuing through
tomorrow night as saturated depths erode ahead of dry ridging and
northerly flow. However, the edge of a SW-NE oriented moisture
plume aloft and on/off rain chances should remain largely intact
from our far southern zones into the Rolling Plains as an upper
low tracks eastward across the Permian Basin on Wednesday.
Soundings show only modest instability by this time, so showers
and/or stratiform rain should be the main mode of precip on Wed
before the column dries out on Thu. Dry and much milder
conditions close out the end to week and rally into the weekend
under deep westerly flow with some prospects for precip by early
next week as a dryline ensues ahead of a Canadian front and
progressive upper trough.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, Apr 22, 6:43 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
643 PM CDT Mon Apr 22 2019

TXZ021>044-231000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
643 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to impact much of
the region tonight. Some of these storms may become severe with
large hail to around golf ball size and wind gusts near 60 mph.
Also, very heavy rain and localized flooding will be possible
through the night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The heavy rainfall threat will continue through Tuesday before
tapering off Tuesday night. Rain will finally end from west to
east late Wednesday across the region as the storm system
responsible for the precipitation moves east of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

In the hours before

Special weather statement, Apr 22, 7:38 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
738 PM CDT Mon Apr 22 2019

TXZ044-230100-
Stonewall TX-
738 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KING AND STONEWALL
COUNTIES UNTIL 800 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Aspermont, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aspermont, Old Glory, and Swenson.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.

LAT...LON 3296 10018 3296 10042 3340 10036 3334 9999
      3317 9999
TIME...MOT...LOC 0037Z 199DEG 25KT 3300 10027

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

1.0 hours before the tornado, 223 km from the path. April 23, 2019.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 426 joules per kilogram, CIN -128, lifted condensation level 1193 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -13 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-128 J/kg
Surface CAPE
1252 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 12:00Z

11.0 hours after it, 223 km from the path. April 23, 2019.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 966 joules per kilogram, CIN -13, lifted condensation level 628 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
1718 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Sweetwater/Avenger Field Airport (SWW), 70 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the touchdown began at 01:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 22, 2019

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 224:00 PM PDTUnratedSan Diego, CA0.350
April 225:26 PM MDTEF0El Paso, TX0.120
April 227:17 PM CDTUnratedFisher, TX0.140

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.